Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 109, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 12, 2003, 2:33 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 2:33 PM EDT (18:33 UTC)
- Expired
- Jul 12, 2003, 3:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 32 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2012 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 121833
SVRILM
NCC019-129-121915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
232 PM EDT SAT JUL 12 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 315 PM EDT
* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
SOUTHWEST OF WRIGHTSBORO...OR ABOUT 4 MILES NORTH OF
WILMINGTON...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BAYSHORE AROUND 240 PM
SCOTTS HILL AROUND 245 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3427 7779 3403 7791 3386 7851 3392 7871
3416 7853 3414 7838 3438 7814 3435 7800
3439 7783
$$
HAWKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:20 AM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 12, 10:20 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1020 AM EDT SAT JUL 12 2003 WEAK DISTURBANCE EVIDENT ON WV IMAGERY MOVING BY THIS MORNING. IN ITS WAKE...DRIER AIR EXPECTED TO FILTER ACROSS REGION. WILL KEEP A SLIGHT CHANCE FOR DEVELOPMENT OF CONVECTION ALONG SEABREEZE BOUNDARY AND POSSIBLY ALONG OUTFLOW BOUNDARIES LEFT OVER FROM EARLY MORNING ACTIVITY. MARINE: CURRENTLY WIND AND SEAS BELOW SMALL CRAFT ADVISORY THRESHOLD AND TREND FOR SEAS SHOULD BE MODESTLY DOWNWARD THROUGH THE AFTERNOON. THEREFORE WILL DROP ADVISORIES WITH THIS PACKAGE BUT WILL POST EXERCISE CAUTION BANNER WITH 3 FT NEAR SHORE TO 4 TO 5 FT FURTHER OFFSHORE WITH WIND WAVE PERIOD LESS THAN 7 SEC. WINDS FROM SW 15 TO 20 KT THIS AFTERNOON. .ILM... .NC...NONE. .SC...NONE. DIGIORGI
Hazardous weather outlook, Jul 12, 5:00 AM EDT, 9 hours 33 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-121400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 500 AM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING BEACHES. PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS ALONG THE BRUNSWICK COUNTY COAST. A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE RIVER. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NWS WILMINGTON NC FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KREITNER
In the hours before
Special weather statement, Jul 12, 1:35 PM EDT, 58 minutes before
NCZ097-099>101-SCZ034-121835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 135 PM EDT SAT JUL 12 2003 ...STRONG THUNDERSTORMS WERE DEVELOPING OVER HORRY COUNTY AND COASTAL SOUTHEAST NORTH CAROLINA. AT 130 PM EDT...A BROKEN LINE OF THUNDERSTORMS WAS CONTINUING TO DEVELOP ALONG THE COAST FROM THE COAST OF PENDER COUNTY TO 8 MILES EAST OF MYRTLE BEACH. THE STRONGEST STORMS AT THIS TIMES WERE 2 MILES NORTH OF BOLIVIA AND 6 MILES SOUTHWEST OF CONWAY. THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 20 MPH. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL... WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP: 7
Local storm report, Jul 12, 2:10 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0210 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0157 PM MACO NC 0.75 IN HAIL
07/12/03 BRUNSWICK
TMThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:48 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 57 min |
| Jul 11, 9:08 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 52 min |
| Jul 11, 9:13 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 62 min |
| Jul 12, 1:50 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 40 min |
| Jul 12, 2:41 PM EDT | Special Marine Warning | ILM | 94 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.